Alert archive / Maine / Coastal Flood Statements in 2017
Coastal Flood Statement 4, NWS Caribou, ME
NWS Caribou, ME issued this coastal flood statement at May 25, 2017, 5:07 PM EDT for Hancock County, Washington County, Maine. It took effect at May 25, 2017, 11:00 PM EDT. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- May 25, 2017, 5:07 PM EDT (21:07 UTC)
- In effect from
- May 25, 2017, 11:00 PM EDT
- Expired
- May 26, 2017, 1:00 AM EDT
- In force
- 2 hr
- Issued by
- NWS Caribou, ME
Counties Hancock County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 9.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 946 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
134 WHUS41 KCAR 252107 CFWCAR URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE FOR MAINE NATIONAL WEATHER SERVICE CARIBOU ME 507 PM EDT THU MAY 25 2017 MEZ029-030-260500- /O.NEW.KCAR.CF.S.0004.170526T0300Z-170526T0500Z/ COASTAL HANCOCK-COASTAL WASHINGTON- 507 PM EDT THU MAY 25 2017 ...SPLASH-OVER EXPECTED AROUND THE TIME OF HIGH TIDE TONIGHT... * LOCATION...COASTAL HANCOCK AND COASTAL WASHINGTON COUNTIES. * TIMING...BETWEEN 11 PM THIS EVENING AND 1 AM FRIDAY MORNING. * IMPACTS...SPLASH-OVER EXPECTED AROUND THE TIME OF HIGH TIDE, ESPECIALLY AREAS WITH OPEN OCEAN EXPOSURE SUCH AS SEAWALL ROAD, SCHOODIC POINT, ROQUE BLUFFS, AND STARBOARD COVE. SMALL ROCKS MAY WASH ONTO SOME ROADS IMMEDIATELY ADJACENT TO THE OPEN OCEAN. $$ CB
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this coastal flood statement went out at May 25, 3:18 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, May 25, 3:18 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Caribou ME Issued by National Weather Service GRAY ME 318 PM EDT Thu May 25 2017 .SYNOPSIS... A strengthening area of low pressure will move into the Gulf of Maine on Friday...bringing widespread rainfall to the region. Drier and milder conditions will move into the region for Saturday and Sunday as a weak area of high pressure builds overhead. The weather looks to turn unsettled again beginning on Memorial Day and continuing through much of the week as a large area of low pressure remains anchored over eastern Canada...bringing numerous rounds of showers the northeastern United States. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... High Impact Weather Potential: Some splash over possible at the time of high tide tonight. Current Pattern: Deep southerly moisture plume up the eastern seaboard is evident in water vapor imagery early this afternoon as impressive trough over the eastern United States develops a negative tilt with primary low over Ohio gradually yielding to secondary development over the Delmarva that will strengthen as it moves northeast into the Gulf of Maine by 12Z Friday. Through this evening: Top down saturation continues...with thickening/lowering mid and upper cloud cover. Upstream observations have shown that the leading edge of the precipitation shield has had some trouble reaching the ground with cold air damming pressure pattern in place and a somewhat dry llevel easterly flow. Have seen KRKD report a few sprinkles last hour. However... as the warm front at H8 lifts north and southerly flow spreads north behind it...expect shower activity to continue to reach further north...with our first sprinkles/light showers arriving along the coast towards 5-6pm. Temperatures will begin falling back through the 50s. Easterly winds will continue to strengthen as the gradient increases as low pressure approaches from the south and west. Tonight: Scattered showers should continue to spread north in conjunction with the warm front at H8 this evening...but heavier precipitation will wait for well after midnight as core of mid level vorticity rotates north with surface low responding by deepening as it moves north and east into the Gulf of Maine. This mid level forcing will have modest 1.25" PWATS to work with along with a coupled jet and good convergence along the low/mid level warm front. This should help form a blossoming area of heavier rainfall south of our region by midnight...which will rotate north...arriving towards daybreak. Temperatures will only fall to around 50 given the increasing cloud cover. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... High Impact Weather Potential: Not expected at this time. Mid level low catches up with surface low during the day Friday with the latter feature thus slowing as it arrives in the Gulf of Maine before beginning to slowly fill and head to near Halifax by 00Z Saturday. The 12-18Z period looks best in terms of dynamic forcing for ascent...and expect a heavy rain shield to spread north during the morning hours...covering the entire forecast area by about noon before weakening during the afternoon as the low becomes vertically stacked and slowly pushes east. Remaining shower activity will come to an end from west to east Friday night with low clouds lingering as moist cyclonic flow continues. Winds will remain from the east and northeast 10-15mph during the day /stronger at the coast/...with the strongest winds along the coast coming early in the day. Temperatures: A chilly day for sure with highs stuck in the 50s given cool easterly flow. Showers and low clouds will not allow for much cooling Friday night with temperatures only retreating about five degrees...back into the 40s. QPF: Ensemble signal supports 0.5 to one inch which is well agreed upon in the guidance consensus but represents a slight downward trend from recent guidance support. && .LONG TERM /SATURDAY THROUGH THURSDAY/... High Impact Weather Potential: No signals for significant weather impacts at this time. Some potential for thunder in the Wednesday-Thursday timeframe. Pattern: A look at water vapor imagery over the northern Hemisphere shows a pretty active pattern with longwave trough over the eastern United States...with another trough digging south in to the northern Plains east of the Rockies on the eastern flank of longwave ridging over the eastern Pacific. This amplified pattern will temporarily relax as the eastern trough lifts north and east of our area by Saturday. Beyond this...however...there will be a re-amplification of the pattern across the eastern Pacific and western North America with an impressive ridge building along the US West Coast by Sunday. This will help drive the aforementioned northern Plains trough south and east...with it broadening and becoming a near stationary longwave trough over eastern North America for much of/if not all of next week. Pattern Implications: Relatively quiet for Saturday/Sunday (and perhaps into Monday) with brief shortwave ridging expected. Beyond this...the gradually nearing longwave trough portends showery weather...with temperatures near or above normal given our location east of the trough axis. The Details.... Saturday through Sunday: Shortwave ridge axis moves into the region on Saturday and remains overhead Sunday with a return to drier/milder conditions expected. Weak warm advection continues through the period...with T8s around +5C Saturday increasing to +8C Sunday...this suggests mid/upper 60s Saturday with upper 60s to near 70 on Sunday...well captured by the model consensus. Monday: With upstream shortwave broadening and nearing from the west...there is decent model consensus in an area of low pressure north of the Great Lakes pushing another occluded front into the region from the west. At the same time...there has been some indication from the GFS of a cold front trying to sneak it/s way south into the area from Canada. Thus...high chance PoPs are warranted...with temperatures a bit lower than those over the weekend /highs likely nearer to 60/ with the increasing cloud cover and precipitation chances. Tuesday through Thursday: Vertically stacked surface low will set up shop south of James Bay by Tuesday...only very slowly moving east while waves of mid level energy rotate around the mid level low. These waves arrive about once every 24 hours...but given their fast movement and small scale...are hard to time at this range. Suffice it to say that each afternoon will likely see some showers...and can/t rule out thunder given proximity of the mid level low...with MUCAPE progs showing non-negligible values especially for Wednesday and Thursday. With continued clouds and showers...temperatures look to be no warmer than seasonal norms...despite our area being east of the mean trough location. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... NEAR TERM: Clouds will thicken and lower tonight ahead of low pressure moving northeast into the Gulf of Maine. VFR all sites attm will lower to MVFR/IFR towards daybreak from BGR south. Easterly winds strengthen to 12g22kts overnight. SHORT TERM: Rain continues to spread north with IFR/LIFR restrictions in moderate to potentially heavy rain from CAR/PQI south...with precipitation reaching FVE around 15Z on Friday. Rain continues through Friday evening before tapering to showers Friday evening with IFR/MVFR restrictions gradually improving to VFR Saturday morning and continuing through Sunday. Another frontal system arrives from the west on Monday with MVFR restrictions likely. && .MARINE... NEAR TERM: SCAs continue through tonight as easterly flow strengthens ahead of strengthening low pressure system. Wind gusts will near gale force in the 3-9UTC timeframe...and will have to keep an eye on this...but at the current time do not expect sufficient gale gusts to warrant an upgrade of the headline. SHORT TERM: Winds turn north and gradually weaken late Friday through Friday night with SCAs possibly continuing through Friday night. && .TIDES/COASTAL FLOODING... High astronomical tides will occur from tonight through Memorial day weekend. Current predictions have water levels getting up to right around HAT levels at Bar Harbor and Eastport gauges. New Total Water Level guidance keeps most areas below minor flooding levels, but could have some minor splash over Thursday night. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...Small Craft Advisory until 8 PM EDT Friday for ANZ050>052. && ARNOTT/GYX
Hazardous weather outlook, May 25, 2:42 PM EDT, 2 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME Issued by National Weather Service GRAY ME 242 PM EDT Thu May 25 2017 MEZ029-030-261845- Coastal Hancock-Coastal Washington- 242 PM EDT Thu May 25 2017 This Hazardous Weather Outlook is for Coastal DownEast Maine. .DAY ONE...This Afternoon and Tonight. High astronomical tides will occur tonight through the Memorial Day weekend. At this time, the coastal flood threat looks minor but some splash over could be possible, especially tonight with an easterly onshore flow. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous Weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ001>006-010-011-015>017-031-032-261845- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Southern Piscataquis- Northern Washington- 242 PM EDT Thu May 25 2017 This Hazardous Weather Outlook is for East Central Maine...Eastern Maine...Far Northern Maine...Interior DownEast Maine...North Central Maine...Northern Maine and West Central Maine. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-261845- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 242 PM EDT Thu May 25 2017 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...This Afternoon and Tonight. A few wind gusts to near gale force are possible tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ARNOTT/GYX
Nearby
Coastal Flood Statements in Maine, 2017Every coastal flood statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.